California, 2010

High Wind in California, April 20, 2010

April 20, 2010 · NWS VEF · 1 event in 1 county or zone

A cold Pacific storm system and associated cold front brought locally high winds to the Mojave Desert and southern Great Basin. The system also spawned a few thunderstorms which enhanced the gradient winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A cold Pacific storm system and associated cold front brought locally high winds to the Mojave Desert and southern Great Basin. The system also spawned a few thunderstorms which enhanced the gradient winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 20, 9:00 AM PST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 20, 9:00 AM PST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT TUE APR 20 2010

.SYNOPSIS...STRONG WINDS WILL DEVELOP ACROSS THE REGION TODAY AS A
POWERFUL STORM MOVES INTO NORTHERN CALIFORNIA. THE STORM WILL SETTLE
ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT TONIGHT THROUGH
THURSDAY LEADING TO NUMEROUS SHOWERS IN THE MOUNTAINS AND SCATTERED
SHOWERS FOR THE VALLEYS. TEMPERATURES WILL BE MUCH COOLER WEDNESDAY
AND THURSDAY. TEMPERATURES WILL WARM THROUGH THE WEEKEND UNDER A DRY
NORTHWEST FLOW.
&&

.UPDATE...THE INCOMING SYSTEM IS PROGRESSING AS EXPECTED AND
SOUTHERLY WINDS WERE RESPONDING OVER INYO...ESMERALDA AND SOUTHERN
NYE COUNTIES THIS MORNING WITH SEVERAL SITES REPORTING GUSTS AROUND
35 MPH BY 16Z. THE 12Z NAM CONTINUES TO SHOW A 12-14 MB SURFACE
PRESSURE GRADIENT BETWEEN LOS ANGELES AND LAS VEGAS DEVELOPING BY
THIS AFTERNOON WITH THE SURFACE LOW CENTERED OVER NORTHEAST NEVADA.
THIS WILL FAVOR WIND GUSTS EASILY GUSTING 40-50 MPH OVER MUCH OF THE
REGION THIS AFTERNOON AND EVENING. THE 12Z NAM AND GFS ARE IN QUITE
GOOD AGREEMENT WITH THE TRACK AND TIMING OF THE UPPER LOW THROUGH
THURSDAY AND SUPPORT THE GOING FORECAST TRENDS DETAILED BELOW.
NO UPDATE IS PLANNED. -ADAIR-
&&

.PREV DISCUSSION.../404 AM PDT TUE APR 20 2010/

.SHORT TERM...SATELLITE SHOWS WARM/MOIST SOUTHERLY FLOW STREAMING
INTO NORTHERN CALIFORNIA THIS MORNING. CLOUD TOPS COOLING AND
EXPANDING OVER NORTHERN CALIFORNIA IN DIFFLUENT ZONE AHEAD OF COLD
UPPER LOW LOCATED NEAR 40N/130W. GOOD AGREEMENT BETWEEN MODELS THIS
MORNING WITH COLD UPPER LOW DROPPING SOUTHEAST ACROSS NORTHERN
CALIFORNIA TODAY...LOW WILL THEN PARK ITSELF OVER SOUTHERN NEVADA
AND THE MOJAVE DESERT WEDNESDAY AND THURSDAY FOR COOL AND UNSETTLED
CONDITIONS.

FIRST ISSUE TODAY WILL BE THE WIND. IN RESPONSE TO THE APPROACHING
LOW...SURFACE PRESSURE HAS BEEN FALLING IN THE LEE OF THE SIERRA.
AT 4 AM...LEE SIDE SURFACE TROUGH EXTENDS FROM WESTERN NEVADA SOUTH
INTO INYO AND CLARK COUNTIES. FURTHER PRESSURE FALLS ACROSS THE
GREAT BASIN TODAY WILL TIGHTEN THE SURFACE PRESSURE GRADIENT BETWEEN
THE COAST AND GREAT BASIN LEADING TO A WINDY DAY. CURRENT GRADIENT
BETWEEN LAX-LAS RUNNING A LITTLE OVER 7 MB AND EXPECT THE GRADIENT
TO INCREASE TO BETWEEN 12 AND 14 MB. THIS SHOULD CORRESPOND TO GUSTS
BETWEEN 40 AND 55 MPH. THE ADVISORY MAY NEED TO BE EXTENDED PAST 12Z
WEDNESDAY FOR PORTIONS OF SAN BERNARDINO COUNTY AS GUIDANCE
INDICATES THE POTENTIAL OF ADVISORY LEVEL GUSTS CONTINUING INTO
WEDNESDAY EVENING BUT THAT CAN BE ADDRESSED LATER.

AS THE LOW SLIDES SOUTHEAST TODAY THE BAND OF PRECIPITATION WILL
SPREAD SOUTH AND EAST INTO THE CENTRAL SIERRA AND WESTERN NEVADA.
FOR LATE TONIGHT AND EARLY WEDNESDAY MORNING...DID INCREASE POP
COVERAGE IN EASTERN LINCOLN...EASTERN CLARK AND NORTHWEST ARIZONA AS
ALL MODELS DEVELOP A DECENT AREA OF PRECIPITATION IN RESPONSE TO A
JET STREAK MOVING UP EAST SIDE OF TROUGH. THE BAND WILL STILL BE IN
THE WARM AIR WITH SNOW LEVELS ABOVE 7000 FEET. SCATTERED TO NUMEROUS
SHOWERS ALONG WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
THROUGH THURSDAY AS THE LOW LINGERS OVER THE AREA. ACTIVITY SHOULD
START TO WIND DOWN THURSDAY NIGHT AS THE TROUGH BEGINS TO SHIFT
EAST. THE SNOW LEVEL WILL RUN AROUND 4000 FEET WEDNESDAY THROUGH
THURSDAY. DUE TO PERSISTENT SHOWERS THERE WILL BE A FEW INCHES OF
ACCUMULATION IN THE MOUNTAINS WHILE SMALL HAIL COULD ACCOMPANY SOME
THUNDERSTORMS. MUCH COOLER WEDNESDAY AND THURSDAY WITH TEMPERATURES
AROUND 20 DEGREES BELOW NORMAL. IN FACT...THE CURRENT HIGH
TEMPERATURE FORECAST OF 59 DEGREES FOR LAS VEGAS THURSDAY IS FLIRTING
WITH THE LOW MAXIMUM RECORD OF 57 DEGREES SET IN
2003.

.LONG TERM...THERE IS GOOD MODEL AGREEMENT THAT THE PESKY LOW FROM
THE PREVIOUS DAYS FINALLY MOVES EAST OF THE AREA FRIDAY. THE
NORTHERLY FLOW OVER THE EASTERN CWA COULD BRING A FEW LINGERING
SHOWERS TO THE EASTERN AREAS MAINLY EARLY IN THE DAY FOLLOWED BY DRY
CONDITIONS. TEMPERATURES SHOULD BEGIN THEIR REBOUND FRIDAY BUT WILL
LIKELY STILL TOP OUT SEVERAL DEGREES BELOW NORMAL. NOT A WHOLE LOT
OF ACTION EXPECTED OVER THE WEEKEND AS THE ONLY MODEL TO SHOW A
FAIRLY SUBSTANTIAL LOW OVER THE REGION JUST 24 HRS AGO HAS TRENDED
WEAKER AND FURTHER NORTH. STILL THIS MODEL...THE ECMWF...BRINGS A
COLD FRONT ACROSS THE AREA LATE SUNDAY AND TURNS WINDS NORTH. NO
SIGNIFICANT WINDS ARE EXPECTED AT THIS TIME. TEMPERATURES ARE
FORECAST NEAR NORMAL OVER THE WEEKEND AND COULD MAINTAIN LESS LEVELS
INTO THE EARLY PART OF NEXT WEEK. ANOTHER STRONG LOW OR SHORTWAVE
TROUGH IS THEN FORECAST TO BRING IMPACTS TO THE AREA BY THE MIDDLE
OF NEXT WEEK. THIS COULD INCLUDE CLOUDY SKIES...A CHANCE OF SHOWERS
AND BREEZY TO WINDY CONDITIONS.
&&

.AVIATION...FOR MCCARRAN...WIND SPEEDS FROM 20 TO 25KTS EXPECTED
THIS AFTERNOON WITH GUSTS OF 30-40 KTS POSSIBLE THROUGH THE EVENING
HOURS. THE STRONG GUSTS COULD PRODUCE LOCAL AREAS OF BLOWING DUST
THIS AFTERNOON AS WELL. CLOUDS WILL MAINLY BE FEW AOA 12K FEET WITH
SCT AOA 20KFT THROUGH THIS EVENING. OTHERWISE...AVIATION IMPACTS
BEGIN TUESDAY NIGHT INTO WEDNESDAY AS A STORM MOVES INTO CENTRAL
CALIFORNIA AND NEVADA. PERIODS OF LOWER CLOUD BASES RANGING FROM 6K
TO 8K FEET COULD OCCASIONALLY OBSCURE LOCAL MTNS. SCT SHOWERS WILL
BE AROUND THE AREA WEDNESDAY AND THURSDAY WITH A FEW EMBEDDED
THUNDERSTORMS POSSIBLE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WIDESPREAD GUSTS OF 35 TO 45 KNOTS CAN BE EXPECTED THIS
AFTERNOON THROUGH THIS EVENING ACROSS THE REGION WITH LOCAL AREAS OF
BLOWING DUST AND POSSIBLE REDUCTIONS IN VISIBILITIES. CLOUDS WILL
MAINLY BE FEW-SCT THROUGH THIS EVENING AOA 10K FEET...ALTHOUGH KDAG
COULD SEE BASES AS LOW AS 6K FEET. IN THE EASTERN
SIERRA...PRECIPITATION IS EXPECTED TO SPILLOVER THIS AFTERNOON AND
RESULT IN LOWER CIGS FROM 10-12K FEET FOR MUCH OF THE DAY AND TO
AROUND 8K FEET THIS EVENING. THERE IS SOME POTENTIAL BETWEEN 02Z AND
06Z WEDNESDAY FOR A SHOWER AT KBIH AND A VICINITY SHOWERS ARE
POSSIBLE. AS THE STORM MOVES INTO CENTRAL NEVADA WEDNESDAY...SCT
SHOWERS WILL DEVELOP ACROSS MUCH OF THE AREA WITH ISOLATED EMBEDDED
THUNDERSTORMS POSSIBLE. THE LOWER CIGS WILL LEAD TO MOUNTAIN
OBSCURATIONS AT TIMES AND THE COLDER AIR WILL BRING LOWER SNOW
LEVELS AROUND 4500 FEET MSL.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 5 AM PDT WEDNESDAY FOR NVZ019.
     WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR NVZ014-017.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ015-016-018-
     020>022.
AZ...WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ001>003-036.
CA...WIND ADVISORY UNTIL 5 AM PDT WEDNESDAY FOR CAZ523>526.
     WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR CAZ519>522.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ527.
&&

PIERCE/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 20, 4:12 AM PST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
512 AM PDT TUE APR 20 2010

CAZ519>522-NVZ014-017-210400-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
512 AM PDT TUE APR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM PDT
THIS EVENING FOR INYO...ESMERALDA...CENTRAL AND SOUTHERN NYE...AND
WESTERN CLARK COUNTIES. SOUTH TO SOUTHWEST WIND 25 TO 35 MPH WITH
GUSTS 45 TO 50 MPH WILL OCCUR.

A WIND OF THIS MAGNITUDE WILL MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A
MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS ALONG WITH A SLIGHT CHANCE OF
THUNDERSTORMS EXISTS WEDNESDAY AND THURSDAY. THERE WILL BE A FEW
INCHES OF NEW SNOW ACCUMULATION ABOVE 5000 FEET WITH THE
POSSIBILITY OF SMALL HAIL WITH ANY THUNDERSTORMS. TEMPERATURES
WILL BE WELL BELOW NORMAL WEDNESDAY AND THURSDAY. NO HAZARDOUS
WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ527-NVZ015-016-018-020>022-210400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
512 AM PDT TUE APR 20 2010 /512 AM MST TUE APR 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM NOON PDT/MST TODAY TO 11 PM
PDT/MST THIS EVENING FOR LINCOLN...MOHAVE...CLARK COUNTIES...THE
LAKE MEAD NATIONAL RECREATION AREA AND THE UPPER COLORADO RIVER
VALLEY. SOUTH TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS 45 TO 50
MPH WILL OCCUR.

A WIND OF THIS MAGNITUDE WILL MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A
MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS ALONG WITH A SLIGHT CHANCE OF
THUNDERSTORMS EXISTS WEDNESDAY AND THURSDAY. THERE WILL BE A FEW
INCHES OF NEW SNOW ACCUMULATION ABOVE 5000 FEET WITH THE
POSSIBILITY OF SMALL HAIL WITH ANY THUNDERSTORMS. TEMPERATURES
WILL BE WELL BELOW NORMAL WEDNESDAY AND THURSDAY. NO HAZARDOUS
WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ523>526-NVZ019-210400-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SPRING MOUNTAINS-
512 AM PDT TUE APR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM NOON TODAY TO 5 AM PDT
WEDNESDAY MORNING FOR MUCH OF SAN BERNARDINO COUNTY AND THE SPRING
MOUNTAINS OF SOUTHERN NEVADA. SOUTHWEST WINDS 25 T0 35 MPH WITH
GUSTS 45 TO 55 MPH.

A WIND OF THIS MAGNITUDE WILL MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A
MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS ALONG WITH A SLIGHT CHANCE OF
THUNDERSTORMS EXISTS WEDNESDAY AND THURSDAY. THERE WILL BE A FEW
INCHES OF NEW SNOW ACCUMULATION ABOVE 5000 FEET WITH THE
POSSIBILITY OF SMALL HAIL WITH ANY THUNDERSTORMS. TEMPERATURES
WILL BE WELL BELOW NORMAL WEDNESDAY AND THURSDAY. NO HAZARDOUS
WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
April 20, 10:42 AM PST
Where
Owens Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

This gust occurred 4 miles NW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219174.